Alert archive / Indiana / Flash Flood Watches in 2017

Flash Flood Watch 1, NWS Indianapolis, IN

February 28, 20176 counties in Indiana

NWS Indianapolis, IN issued this flash flood watch at Feb 28, 2017, 12:01 PM EST for 6 counties in Indiana. It took effect at Feb 28, 2017, 7:00 PM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 12:01 PM EST (17:01 UTC)
In effect from
Feb 28, 2017, 7:00 PM EST
Expired
Mar 1, 2017, 9:14 AM EST
In force
14 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Daviess County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN

The radar

The Indianapolis radar (KIND), 103 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WGUS63 KIND 281701
FFAIND

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Indianapolis IN
1201 PM EST Tue Feb 28 2017

...Flash Flooding Possible Tonight and Wednesday morning...

INZ067>072-010115-
/O.NEW.KIND.FF.A.0001.170301T0000Z-170301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1201 PM EST Tue Feb 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Indianapolis has issued a

* Flash Flood Watch for portions of south central Indiana, 
  southeast Indiana, and southwest Indiana, including the 
  following areas, in south central Indiana, Jackson and 
  Lawrence. In southeast Indiana, Jennings. In southwest 
  Indiana, Daviess, Knox, and Martin. 

* From 7 PM EST this evening through Wednesday afternoon

* After rain and thunderstorms this morning saturated the ground,
  multiple additional rounds of thunderstorms are expected across
  southern Indiana tonight and into Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

CP
2 follow-up statements
838 
WGUS63 KIND 010312
FFAIND

Flood Watch
National Weather Service Indianapolis IN
1012 PM EST Tue Feb 28 2017

...Flash Flooding Possible Tonight and Wednesday morning...

INZ067>072-011100-
/O.CON.KIND.FF.A.0001.000000T0000Z-170301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
1012 PM EST Tue Feb 28 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
AFTERNOON...

The Flash Flood Watch continues for

* Portions of south central Indiana, southeast Indiana, and 
  southwest Indiana, including the following areas, in south 
  central Indiana, Jackson and Lawrence. In southeast Indiana, 
  Jennings. In southwest Indiana, Daviess, Knox, and Martin. 

* Through Wednesday afternoon

* After rain and thunderstorms this morning saturated the 
  ground, multiple additional rounds of thunderstorms are 
  expected across southern Indiana tonight and into Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
708 
WGUS63 KIND 011414
FFAIND

Flood Watch
National Weather Service Indianapolis IN
914 AM EST Wed Mar 1 2017

...Heavy Rain Over...


INZ067>072-011515-
/O.CAN.KIND.FF.A.0001.000000T0000Z-170301T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Bedford, and Seymour
914 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Indiana,
southeast Indiana, and southwest Indiana has been cancelled. Heavy
rain has ended in the area.

$$

JJK

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Feb 28, 10:55 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 28, 10:55 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1055 AM EST Tue Feb 28 2017

.UPDATE...

The AVIATION and Near Term sections have been updated below.

&&

.SYNOPSIS...
Issued at 400 AM EST Tue Feb 28 2017

A strong storm system will bring strong to severe thunderstorms to
central Indiana late today...tonight and Wednesday morning. Then,
more seasonable weather will return. A clipper system will bring a
chance of rain or snow to the area Thursday. Mild weather will
return this weekend as well the potential for more unsettled weather
as a cold front approaches the Ohio Valley and Great Lakes Sunday
night.

&&

.NEAR TERM /Rest of Today/...
Issued at 1100 AM EST Tue Feb 28 2017

Radar mosaic shows most rain and showers moving out of the area,
with the exception of the southwestern counties where a few showers
and thunderstorms have popped back up and are moving northeast. Hi
res models still indicating a lull in activity this afternoon and
thus trended pops down across much of the area for most of the day
with cap overhead. Little has changed in the thinking for the today
portion of the forecast from the previous discussion.

Previous discussion follows...

As the warm front lifts northeast of the area this afternoon, gusty
southerly winds should allow for temperatures to reach the mid and
upper 60s late in the afternoon. In addition dew points will
approach 60. Expect the current showers to spread east across
central Indiana through mid morning. Then, expect a lull.

Under thick cloud cover and convective inhibition, do not think
there will be very good thunderstorm coverage this afternoon. The
High Resolution Rapid Refresh supports this thinking. Can not
completely rule out isolated severe storms, but think the main risk
for severe weather will be after 00z tonight. Instability progs do
show enough instability for thunder inclusion. In addition, winds
will pick up. Could see wind gusts to 30 mph or more late in the
day.

&&

.SHORT TERM /Tonight through Wednesday night/...
Issued at 400 AM EST Tue Feb 28 2017

The main concern for the short term will be severe storms tonight as
a frontal system approaches from the west accompanied by strong
dynamics including a 140 knot upper jet and 50 plus knot low level
jet. The low level jet will advect plenty of moisture and
instability northward over the area ahead of the front.

The latest HRRR suggests a line or two may start forming across the
Ozarks and central Illinois around 00z tonight. It was not hinting
at any prefrontal supercell activity over central Indiana. Current
thinking is that a squall line will move east across central Indiana
around 03z-09z. All kinds of severe weather will be possible but
mostly damaging winds. Could see a brief spin up or two as well
along the line. Will also mention brief heavy rain threat in the
Hazardous Weather Outlook.

SPC left slight risk in on Wednesday near and south of a Bedford to
Greensburg line and a Marginal Risk near and south of a Anderson to
Indianapolis to Sullivan line. Not as confident that we will see
anything after 12z due to typical weakening for that time of day.
The front should be southeast of the area after 18z. Left lingering
small pops in Wednesday evening northeast. Could see a very brief
mix over to snow before it ends by 06z Thursday.

After a mostly dry Thursday under surface high pressure, a clipper
system will bring a chance of rain and then snow to the area
Thursday night, with the best chance northeast, close to the upper
wave.

Blend temperatures look reasonable considering frontal timing, cloud
cover and low level thermal progs. Look for above normal highs on
Wednesday but then seasonable from Tuesday night on, in the wake of
the cold front.

&&

.LONG TERM /Friday through Monday Night/...

Issued at 349 AM EST Tue Feb 28 2017

The extended period will start out under the effects of high
pressure. As a result, dry conditions can be expected on Friday.
Nonetheless, a few snow showers will move in on Friday night as
isentropic lift strengthens with a warm front. The pattern will
shift behind this front, and daytime highs will soar into the 60s by
Sunday and MOnday in this warm sector. Further out, rain chances
will increase starting Sunday night as a surface low tracks through
the Great Lakes Region. The fluctuating pattern will then resume
late in the period when cooler air filters in behind an associated
cold front. Latest Superblend initialization was accepted for all
situations.

&&

.AVIATION /Discussion for the 28/12Z TAF Issuance/...
Issued at 1055 AM EST Tue Feb 28 2017

Drizzle and IFR conditions with low ceilings and visibility
reductions have developed over the sites. Expect these conditions
should improve some as more wind gusts develop and the warm front
moves a little further north. Pushed back some of the VCTS with less
likely this afternoon. Previous discussion follows...

Low to moderate confidence flying conditions will deteriorate to IFR
or worse 14z and later. Good confidence thunderstorm coverage will
not be enough for more than a VCTS 18z-24z. Then, will go with
prevailing showers and VCTS and MVFR as a squall line or two are
expected to move through.

South winds will be gusty 20 to 25 knots outside of thunderstorms
after 18z. Winds will shift to southwest toward 12z Wednesday, when
a strong cold front will approach from the west.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM...TD
AVIATION...MK
Hazardous weather outlook, Feb 28, 5:25 AM EST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
525 AM EST Tue Feb 28 2017

INZ021-028>031-035>049-051>057-060>065-067>072-011030-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
525 AM EST Tue Feb 28 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Enhanced Risk for severe weather for all of central Indiana.

Hazards: Damaging winds, isolated tornadoes, large hail, and heavy
rain.

Timing: Severe threat after 10 pm tonight.

Discussion: Thunderstorms will be possible this afternoon, but the
severe threat will not be until tonight when a frontal system with
strong dynamics enters the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: There is a Slight Risk of severe weather for the far
southeast counties on Wednesday. Damaging winds, large hail, and
isolated tornadoes are possible along with cloud to ground lightning
and brief heavy rain. There is also a Marginal Risk for severe
weather on Wednesday over areas south of a Carlisle to Indianapolis
to Muncie line.

Snow showers may mix in across northeastern parts of central Indiana
Wednesday, Thursday, and Friday nights. A minor snow accumulation
can not be ruled out.

Discussion: A cold front will move east across the area on
Wednesday. This will bring unsettled weather to the area with mild
temperatures becoming seasonable on Thursday. A clipper system will
move through Thursday night bringing rain and snow showers to the
area. Finally, high pressure will keep it dry through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday night and Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:04 AM ESTRiver Flood WarningINDJackson, Lawrence, Washington4 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDDaviess, Greene, Knox6 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike7 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDDaviess, Gibson, Knox, Pike8 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDGibson, Knox9 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDFountain, Parke, Tippecanoe, Vermillion, Warren4 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDFountain, Parke, Vermillion, Warren5 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDParke, Vermillion, Vigo6 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDSullivan, Vigo6 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDKnox, Sullivan8 days
Feb 28, 10:04 AM ESTRiver Flood WarningINDKnox, Sullivan8 days
Feb 28, 12:19 PM ESTSpecial Weather StatementINDLawrence41 min

Nearby

Flash Flood Watches in Indiana, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.